Alert archive / South Carolina / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 112, NWS Columbia, SC

July 18, 2019Calhoun County, Clarendon County, Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 18, 2019, 6:37 PM EDT for Calhoun County, Clarendon County, Orangeburg County, South Carolina. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2019, 6:37 PM EDT (22:37 UTC)
Expired
Jul 18, 2019, 7:15 PM EDT
In force
38 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Calhoun County, SC, Clarendon County, SC, Orangeburg County, SC

The radar

The Columbia radar (KCAE), 98 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 6:42 PM EDTTSTM WND DMG3 Sw Summerton, SCREPORT OF TREE DOWN ON ST. PAUL ROAD. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.6 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2019-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2019-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1535 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

446 
WUUS52 KCAE 182237
SVRCAE
SCC017-027-075-182315-
/O.NEW.KCAE.SV.W.0112.190718T2237Z-190718T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
637 PM EDT Thu Jul 18 2019

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Eastern Calhoun County in central South Carolina...
  Southwestern Clarendon County in central South Carolina...
  East central Orangeburg County in central South Carolina...

* Until 715 PM EDT.

* At 637 PM EDT, a severe thunderstorm was located over Summerton, or
  12 miles southwest of Manning, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Law enforcement reported trees down. This storm has a 
           history of producing strong damaging winds. 

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Summerton, Santee State Park, Santee Cooper Regional Airport,
  Eautaw Springs, Poplar Creek Landing, St. Paul, Davis Station,
  Rocks Pond Campground and Marina and Blounts Landing.

This includes Interstate 95 between mile markers 100 and 113.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Excessive cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck by lightning.

Persons in campgrounds should seek shelter until this storm passes.

&&

LAT...LON 3350 8010 3350 8012 3348 8015 3346 8013
      3346 8015 3345 8015 3346 8016 3345 8017
      3345 8020 3344 8020 3345 8022 3340 8022
      3337 8024 3354 8052 3364 8048 3369 8039
      3352 8009
TIME...MOT...LOC 2237Z 307DEG 20KT 3359 8040 

HAIL...<.75IN
WIND...60MPH
 
$$

LCV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:06 PM EDT, 5 hours 31 minutes earlier.

Area forecast discussion, Jul 18, 1:06 PM EDT, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
106 PM EDT Thu Jul 18 2019

.SYNOPSIS...
An upper and surface trough will move into the region today and
provide better chances of scattered afternoon and evening
thunderstorms today and Friday. A surface trough will continue
to support scattered afternoon thunderstorms through the weekend.
An upper-level trough will dig into the eastern US early next
week with a frontal boundary entering the region mid-week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Upper level trough over the Carolinas this afternoon and
overnight as ridge has shifted slightly south of the area.
With strong insolation, relatively steep low to mid level lapse
rates resulting in moderate instability and perhaps strong late
in the afternoon. SB CAPE around 2500 J/kg. Some mid level dry
air noted on soundings and relatively high LFC with inverted V
suggest some potential for strong gusty winds. So can't rule out
an isolated severe pulse storm. With the potential for short
wave energy, enhanced lift may result in stronger potential for
convection. The latest high resolution models develop convection
in the Piedmont and move southeast across the Midlands (likely
scattered) and possibly increase toward the coastal plain.
Precipitable water near 1.89 inches so some heavy rain possible
but storm movement should limit amounts. Max temps in the mid to
upper 90s with heat index around 107 degrees. Muggy tonight
with lows in the mid 70s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Temperatures will again be in the mid to upper 90s with maximum Heat
Index values from 100 to around 105. Expect scattered thunderstorms
each afternoon and evening.

An upper ridge will be centered north of the forecast area Friday
with a weak inverted trough to our south. At the surface, a lee-side
trough will provide convergence for convective development. PWAT
values will remain high as abundant moisture resides over the
region with values around 2 inches. All these factors support
scattered thunderstorm development and a high chance (40%-50%)
of rain. Rain chances are not as high on Saturday as the upper
trough flattens out with little vorticity advection into the
region. Severe weather potential each day is low given the tall,
skinny CAPE profiles and little dry air aloft to promote strong
downdrafts. With less convective coverage Saturday it may be a
slightly warmer than Friday with fewer thunderstorms to disturb
diurnal heating. Overnight lows will continue to be warmer than
normal with values in the mid 70s each night.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Late this weekend into early next week, an upper ridge prevails over
the forecast area with PWAT water values dropping to around
1.5-1.8 inches. The presence of a lee-side surface trough will
continue to promote scattered diurnal convection.

Midweek, a deep upper level trough is forecast to dig into the
eastern US. This will push a cold front into the Southeast
before stalling near the forecast area. This will support cooler
daytime temperatures and higher rainfall chances. The highest
convective activity will depend on the location and timing of
the front which will be better known over the next several days.
At this time, rainfall appears likely on Tuesday and Wednesday
for at least portions of the area. The ECMWF has leaned closer
to the GFS towards the end of the extended, keeping the stalled
upper level trough over the eastern US for a longer period of
time. High temperatures will remain above normal Sunday and
Monday with highs in the mid 90s but then fall to near normal
with increased clouds and precipitation on Tuesday and Wednesday
with highs in the mid to upper 80s.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Upper and surface trough, diurnal heating, and sufficient atmospheric
moisture expected to result in increased convective coverage
this afternoon/evening. High resolution models suggest scattered
coverage. Isolated severe pulse storm possible. Satellite
showing cumulus developing northwest of CAE at 16z with
thunderstorms in north GA moving southeast. Will add tempo
groups to terminals 20-24z. Convection will diminish mid to late
evening with mainly mid level ceilings overnight although there
could be some stratus late. MVFR fog possible at fog prone sites
AGS/OGB.

EXTENDED AVIATION OUTLOOK...Scattered afternoon/evening
thunderstorms and some potential for late night/early morning
stratus/fog through the period.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 18, 4:09 AM EDT, 14 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
409 AM EDT Thu Jul 18 2019

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
190815-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
409 AM EDT Thu Jul 18 2019

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Very warm temperatures combined with low level moisture will result
in heat indices well over 100 degrees and as high as 107 degrees.

Isolated severe thunderstorms are also possible this afternoon and
evening as an upper disturbance moves into the region. Damaging wind
gusts will be the primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat indices over 100 degrees will continue through the weekend.
Isolated severe thunderstorms will also be possible on Friday with
moderate instability and the upper disturbance over the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 18, 6:06 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
606 PM EDT THU JUL 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND DMG     1 N LUGOFF              34.23N 80.68W
07/18/2019                   KERSHAW            SC   EMERGENCY MNGR

            EM REPORTED MULTIPLE TREES DOWN INCLUDING A
            TREE DOWN ON A CAR IN THE BOULWARE ROAD
            AREA. TIME ESTIMATED BY RADAR.

&&

DA
Special weather statement, Jul 18, 6:18 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Columbia SC
618 PM EDT Thu Jul 18 2019

SCZ035-036-041-182300-
Orangeburg SC-Barnwell SC-Bamberg SC-
618 PM EDT Thu Jul 18 2019

...Strong Thunderstorms Will Impact Portions of southwestern
Orangeburg...eastern Barnwell and Bamberg Counties Until 700 PM
EDT....

At 618 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Denmark, moving southeast at 35 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of this storm include...
Barnwell, Bamberg, Denmark, Williston, Blackville, Branchville,
Barnwell State Park, Rivers Bridge State Park, Ehrhardt, Hilda,
Norway, Olar, Kline, Elko, Cope, Govan, Bamberg County Airport and
Barnwell County Airport.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

LAT...LON 3312 8119 3311 8129 3311 8139 3342 8142
      3352 8105 3321 8073 3313 8089 3310 8089
      3308 8092 3310 8094 3303 8108
TIME...MOT...LOC 2218Z 327DEG 32KT 3337 8116

LCV
Local storm report, Jul 18, 6:32 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
632 PM EDT THU JUL 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TSTM WND DMG     SUMMERTON               33.60N 80.36W
07/18/2019                   CLARENDON          SC   911 CALL CENTER

            POWERLINES DOWN ON CHURCH STREET. TIME
            ESTIMATED BY RADAR.

&&

DA
Local storm report, Jul 18, 6:34 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
634 PM EDT THU JUL 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TSTM WND DMG     4 NW ORANGEBURG         33.53N 80.91W
07/18/2019                   ORANGEBURG         SC   LAW ENFORCEMENT

            TREE FELL THROUGH HOUSE AT 734 PARTRIDGE
            ROAD IN ORANGEBURG COUNTY. TIME ESTIMATED BY
            RADAR.

&&

JD
Special weather statement, Jul 18, 6:35 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Columbia SC
635 PM EDT Thu Jul 18 2019

SCZ031-038-182300-
Clarendon SC-Sumter SC-
635 PM EDT Thu Jul 18 2019

...Strong Thunderstorms Will Impact Portions of northeastern
Clarendon and east central Sumter Counties Until 700 PM EDT....

At 635 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Hebron, or 12 miles northwest of Kingstree,
moving southeast at 30 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Woods Bay State Park, Alcolu, Turbeville, Shiloh and Gable.

This includes Interstate 95 between mile markers 123 and 140.

LAT...LON 3382 7992 3381 7995 3377 7999 3372 7997
      3369 8000 3375 8023 3397 8007 3395 7996
      3395 7998 3388 7994 3389 7988
TIME...MOT...LOC 2235Z 303DEG 26KT 3379 7999

LCV
Local storm report, Jul 18, 6:36 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
636 PM EDT THU JUL 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND DMG     3 NW NORWAY             33.48N 81.16W
07/18/2019                   ORANGEBURG         SC   LAW ENFORCEMENT

            MULTIPLE TREES DOWN ON LEVI POND RD IN THE
            TOWN OF NEESES IN ORANGEBURG COUNTY. TIME
            ESTIMATED BY RADAR.

&&

JD

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 3:15 PM EDTSpecial Weather StatementCAEMcCormick60 min
Jul 18, 3:22 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick38 min
Jul 18, 3:27 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland, Saluda33 min
Jul 18, 3:37 PM EDTSpecial Weather StatementCAERichland23 min
Jul 18, 3:49 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster41 min
Jul 18, 3:50 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster40 min
Jul 18, 3:53 PM EDTSpecial Weather StatementCAECalhoun52 min
Jul 18, 3:59 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland, Saluda31 min
Jul 18, 4:02 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick, Saluda43 min
Jul 18, 4:04 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Orangeburg, Richland, Sumter41 min
Jul 18, 4:08 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick52 min
Jul 18, 4:21 PM EDTSpecial Weather StatementCAEClarendon24 min
Jul 18, 4:26 PM EDTSpecial Weather StatementCAEAiken49 min
Jul 18, 4:36 PM EDTSpecial Weather StatementCAEKershaw24 min
Jul 18, 5:00 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Lexington, Saluda30 min
Jul 18, 5:03 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Richland42 min
Jul 18, 5:08 PM EDTSpecial Weather StatementCAECalhoun37 min
Jul 18, 5:12 PM EDTSevere Thunderstorm WarningCAELexington, Newberry, Saluda33 min
Jul 18, 5:15 PM EDTSpecial Weather StatementCAECalhoun30 min
Jul 18, 5:41 PM EDTSpecial Weather StatementCAEOrangeburg34 min
Jul 18, 5:46 PM EDTSpecial Weather StatementCAEBarnwell29 min
Jul 18, 5:48 PM EDTSevere Thunderstorm WarningCAECalhoun, Orangeburg42 min
Jul 18, 5:50 PM EDTSpecial Weather StatementCAEClarendon25 min
Jul 18, 5:58 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg, Sumter47 min
Jul 18, 6:18 PM EDTSpecial Weather StatementCAEBamberg42 min
Jul 18, 6:25 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg50 min
Jul 18, 6:28 PM EDTSevere Thunderstorm WarningCAEClarendon32 min
Jul 18, 6:35 PM EDTSpecial Weather StatementCAEClarendon25 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.